Header

UZH-Logo

Maintenance Infos

Radiation recall dermatitis induced by sorafenib : A case study and review of the literature


Stieb, Sonja; Riesterer, Oliver; Brüssow, Cornelia; Pestalozzi, Bernhard C; Guckenberger, Matthias; Weiler, Stefan (2016). Radiation recall dermatitis induced by sorafenib : A case study and review of the literature. Strahlentherapie und Onkologie, 195(5):342-348.

Abstract

BACKGROUND: Radiation recall dermatitis (RRD) is an acute inflammatory reaction confined to previously irradiated skin, mainly subsequent to the administration of certain chemotherapeutics. Here we present a rare case of RRD induced by the oral multikinase inhibitor sorafenib. CASE REPORT: A 77-year-old male with hepatocellular carcinoma was irradiated at ten different sites for bone metastases with 20-36 Gray in 5-12 fractions from January to March 2015. Sorafenib 400 mg was administered twice daily from mid-March. One week later the patient presented with fever and erythematous lesions on the right upper arm, mandible, and trunk. All skin symptoms were confined to previously irradiated areas. After RRD was diagnosed by exclusion of other causes and skin biopsy, sorafenib was paused. With the administration of topical corticosteroids and oral antihistamines, the skin reaction subsided within several days. Sorafenib was readministered after 3 weeks, which did not lead to recurrence of RRD but did cause fluctuating fever. DISCUSSION: Only four other such cases have been reported in the literature and WHO pharmacovigilance database on individual case safety reports. The current report is the first to show a potential relationship between the severity of sorafenib-induced RRD and radiation dose, histopathological features, and simultaneous acute radiation dermatitis and mucositis. CONCLUSION: RRD induced by sorafenib is a rare phenomenon, but should be considered in patients showing erythematous skin lesions 1-2 weeks after initiation of the drug, predominantly in areas where skin has been irradiated with an equivalent dose ≥ 30 Gy. Discontinuation of sorafenib with possible readministration should be evaluated with respect to the clinical situation and severity of reaction.

Abstract

BACKGROUND: Radiation recall dermatitis (RRD) is an acute inflammatory reaction confined to previously irradiated skin, mainly subsequent to the administration of certain chemotherapeutics. Here we present a rare case of RRD induced by the oral multikinase inhibitor sorafenib. CASE REPORT: A 77-year-old male with hepatocellular carcinoma was irradiated at ten different sites for bone metastases with 20-36 Gray in 5-12 fractions from January to March 2015. Sorafenib 400 mg was administered twice daily from mid-March. One week later the patient presented with fever and erythematous lesions on the right upper arm, mandible, and trunk. All skin symptoms were confined to previously irradiated areas. After RRD was diagnosed by exclusion of other causes and skin biopsy, sorafenib was paused. With the administration of topical corticosteroids and oral antihistamines, the skin reaction subsided within several days. Sorafenib was readministered after 3 weeks, which did not lead to recurrence of RRD but did cause fluctuating fever. DISCUSSION: Only four other such cases have been reported in the literature and WHO pharmacovigilance database on individual case safety reports. The current report is the first to show a potential relationship between the severity of sorafenib-induced RRD and radiation dose, histopathological features, and simultaneous acute radiation dermatitis and mucositis. CONCLUSION: RRD induced by sorafenib is a rare phenomenon, but should be considered in patients showing erythematous skin lesions 1-2 weeks after initiation of the drug, predominantly in areas where skin has been irradiated with an equivalent dose ≥ 30 Gy. Discontinuation of sorafenib with possible readministration should be evaluated with respect to the clinical situation and severity of reaction.

Statistics

Citations

Dimensions.ai Metrics
4 citations in Web of Science®
4 citations in Scopus®
3 citations in Microsoft Academic
Google Scholar™

Altmetrics

Downloads

67 downloads since deposited on 25 Oct 2016
32 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Radiation Oncology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Oncology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2016
Deposited On:25 Oct 2016 12:58
Last Modified:02 Feb 2018 10:32
Publisher:Springer
ISSN:0179-7158
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s00066-016-0950-7
PubMed ID:26907093

Download

Download PDF  'Radiation recall dermatitis induced by sorafenib : A case study and review of the literature'.
Preview
Content: Accepted Version
Filetype: PDF
Size: 309kB
View at publisher